Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 16, 2017, 9:56 PM CDT for Atchison County, Holt County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 9:56 PM CDT (02:56 UTC)
- Expired
- May 16, 2017, 10:33 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Holt County, MO
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
219
WUUS53 KEAX 170256
SVREAX
MOC005-087-170345-
/O.NEW.KEAX.SV.W.0060.170517T0256Z-170517T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
956 PM CDT TUE MAY 16 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Atchison County in northwestern Missouri...
Northwestern Holt County in northwestern Missouri...
* Until 1045 PM CDT
* At 955 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Peru to near Stella to near
Humboldt, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tarkio, Rock Port, Fairfax, Craig, Rockport, Westboro, Watson,
Blanchard, Corning, Indian Cave State Park and Phelps City.
This includes Interstate 29 between mile markers 93 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9521 4041 9518 4021 9519 4019 9548
4023 9547 4025 9549 4026 9555 4030 9556
4031 9566 4034 9562 4041 9566 4046 9564
4046 9568 4048 9570 4055 9566 4056 9568
4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0255Z 248DEG 53KT 4051 9585 4030 9580 4013 9597
HAIL...<.75IN
WIND...60MPH
$$
Blair3 follow-up statements
234
WWUS53 KEAX 170315
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1015 PM CDT TUE MAY 16 2017
MOC087-170324-
/O.CAN.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/
Holt MO-
1015 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Missouri.
LAT...LON 4058 9577 4058 9521 4033 9518 4026 9555
4030 9556 4032 9561 4031 9566 4034 9562
4041 9566 4046 9564 4046 9568 4048 9570
4054 9565 4056 9568 4052 9571 4052 9575
TIME...MOT...LOC 0314Z 248DEG 53KT 4060 9555 4039 9550 4022 9567
$$
MOC005-170345-
/O.CON.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/
Atchison MO-
1015 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR ATCHISON COUNTY...
At 1014 PM CDT, severe thunderstorms were located along a line
extending from near Hamburg to Rockport to Shubert, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson, Blanchard,
Indian Cave State Park and Phelps City.
This includes Interstate 29 between mile markers 101 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9577 4058 9521 4033 9518 4026 9555
4030 9556 4032 9561 4031 9566 4034 9562
4041 9566 4046 9564 4046 9568 4048 9570
4054 9565 4056 9568 4052 9571 4052 9575
TIME...MOT...LOC 0314Z 248DEG 53KT 4060 9555 4039 9550 4022 9567
HAIL...<.75IN
WIND...60MPH
$$
Blair296 WWUS53 KEAX 170329 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1029 PM CDT TUE MAY 16 2017 MOC005-170345- /O.CON.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/ Atchison MO- 1029 PM CDT TUE MAY 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR EASTERN ATCHISON COUNTY... At 1028 PM CDT, severe thunderstorms were located along a line extending from near Coin to near Tarkio to near Fairfax, moving east at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tarkio, Westboro and Blanchard. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4058 9551 4058 9521 4036 9518 4032 9537 TIME...MOT...LOC 0328Z 248DEG 53KT 4067 9532 4046 9527 4029 9544 HAIL...<.75IN WIND...60MPH $$ Blair
587
WWUS53 KEAX 170333
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1033 PM CDT TUE MAY 16 2017
MOC005-170343-
/O.CAN.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/
Atchison MO-
1033 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ATCHISON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Missouri.
LAT...LON 4058 9551 4058 9521 4036 9518 4032 9537
TIME...MOT...LOC 0331Z 248DEG 53KT 4069 9525 4048 9520 4031 9537
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:50 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 16, 6:50 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 650 PM CDT Tue May 16 2017 .Discussion... Issued at 338 PM CDT TUE MAY 16 2017 Very active weather pattern shaping up from the Lower Missouri Valley in the coming days as upstream satellite trends show two potent upper-level disturbances across the Western U.S. this afternoon. The first of these features currently spinning across the Desert Southwest will continue tracking east overnight before ejecting into the Central Plains Wednesday morning. Out ahead of this however, increased synoptic scale lift resulting from several lead shortwave impulses along with sufficient boundary layer moisture and steep lapse rates will support robust convective development upstream along the dryline in western Kansas and Oklahoma this afternoon. With time, this activity is expected to organize into a MCS, before tracking northeast into our area, primarily after the 03z time frame. Latest high-res model guidance continues to show a bowing appearance in the simulated reflectivity fields, which combined with the forward propagation, suggest strong winds in excess of 50 kts will be the primary threats across far northeast Kansas and northwest Missouri. This initial round should exit into southern Iowa shortly after 06z, with NAM and NAMNest solutions strongly suggesting a secondary round moving east from central Kansas during the predawn hours. Latest high res guidance suggests this activity will be weakening as it approaches, however cannot rule out some isolated severe potential further south than the initial round during the predawn hours. Again the bowing appearance suggests strong winds as being the primary concern if this predawn activity achieves severe limits. Moving forward to the daylight hours on Wednesday, latest deterministic guidance continues to highlight a strong synoptic signal for severe storm development along the eastward moving dryline/Pacific cold front by Wednesday afternoon. Fcst soundings from the Metro and points east are nothing short of impressive from a severe wx perspective, with large looping hodographs seen on both BUFKIT and AWIPS forecast profiles. A few details: 1) Aforementioned upper trough will take on a strong negative- tilt by late morning/early afternoon directly off to our west, suggesting max DPVA and synoptic-scale lift will be centered directly over our region by afternoon. 2) Latest models suggest plenty of instability will be present, with both NAM and GFS suggest MLCAPE levels on the order of 1000-1500 J/kg. 3) Very strong wind fields will exist aloft, as a midlevel speed max of close to 100 kts rotates into the region along the underbelly of the previously mentioned, negatively-tilted trough. All told, the synoptic scale is more than supportive for supercell (possibly low-topped w/ELs around 30 kft) Wednesday afternoon with shear profiles off the charts. Quick look at CIPS historical analogs reveals several high-end tornado days for the top returned cases, which adds concern to tomorrow's convective potential. At this point, the main caveat remains whether overnight convection contaminates the environment for tomorrow, however little airmass modification is expected after both rounds of convection later tonight and early Wednesday morning. Regardless, its rare to see such a strong signal synoptically speaking, with further support provided from past historical guidance. Tomorrow's activity should translate east by early evening with mainly dry conditions expected on the backside of the initial wave Wednesday night into Thursday. Precip chances start to increase Thursday night and Friday as the wave currently seen over the Pacific Northwest this afternoon gradually starts to work east from the Central Rockies by week's end. Again, severe chances look to return with this activity, but those details will be looked at more closely as the event timing nears. Rain chances continue right into the weekend as the wave slowly meanders its way across the area with dry weather returning Saturday night and Sunday. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 648 PM CDT TUE MAY 16 2017 Expecting winds to persist through the night in the 20 to 30 kt range with isolated stronger gusts. Winds will pick up through the day and remain rather gusty through the rest of the forecast period. A couple rounds of thunderstorms will be possible, but the better chances will likely remain north and east of the terminals, with KSTJ having the best chance for seeing a few thunderstorms. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...Leighton
Hazardous weather outlook, May 16, 3:07 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 307 PM CDT Tue May 16 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-172015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 307 PM CDT Tue May 16 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Storms are possible late this evening through the overnight hours. A few could become strong to severe, especially across far western and northwestern portions of the outlook area. The main threat with any storms tonight is strong straight line winds. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of storms is possible Wednesday afternoon, a few of which could produce strong winds or small hail. Thunderstorm chances will continue through the rest of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 16, 9:38 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
938 PM CDT TUE MAY 16 2017
MOZ001-170300-
Atchison MO-
938 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 1000 PM CDT...
At 937 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talmage, or 33 miles west of Tarkio, moving northeast at 55 mph.
Nebraska City reported a wind gust of 52 mph at 935 PM.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Watson.
This includes Interstate 29 between mile markers 117 and 123.
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Missouri.
LAT...LON 4058 9526 4057 9526 4046 9568 4047 9570
4049 9568 4051 9569 4052 9566 4055 9566
4056 9568 4052 9571 4052 9575 4053 9577
4058 9577
TIME...MOT...LOC 0237Z 245DEG 48KT 4048 9602
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:38 PM CDT | Special Weather Statement | EAX | Atchison | 22 min |
| May 16, 10:32 PM CDT | Special Weather Statement | EAX | Nodaway | 28 min |
| May 16, 11:32 PM CDT | Special Weather Statement | EAX | Harrison | 13 min |
| May 17, 3:33 AM CDT | Wind Advisory | EAX | Adair, Bates, Buchanan, Caldwell, Carroll, Cass and 27 more | 15 hr |
| May 17, 3:04 PM CDT | Special Weather Statement | EAX | Sullivan | 26 min |
| May 17, 3:08 PM CDT | Special Weather Statement | EAX | Holt | 37 min |
| May 17, 3:50 PM CDT | Special Weather Statement | EAX | Worth | 25 min |
| May 17, 4:55 PM CDT | Special Weather Statement | EAX | Putnam | 20 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.